Hallucinations and other psychotic symptoms have been reported after methylphenidate (Ritalin) treatment for ADHD, according to a new study published in the Scandinavian Journal of Child and Adolescent Psychiatry and Psychology. Erica Ramstad led the research at the Psychiatric Research Unit, Region Zealand, Slagelse, Denmark.
A previous FDA report exclusively focused on published, pharmaceutical-industry-sponsored trials of stimulants, which the authors note were at high risk of bias (including under-reporting of adverse effects). Even this report noted the prevalence of psychotic symptoms among children taking methylphenidate and the complete absence of these symptoms in the placebo group.
The current study consisted of two Cochrane systematic meta-analyses—one focused on randomized clinical trials (RCTs), and the other including observational studies and reports from non-placebo-controlled trials. Cochrane systematic meta-analyses are designed to include all available data, not just industry-supported trials, and add a method for rating the risk of bias.
The current analysis synthesized the data from 10 RCTs, 17 non-randomized studies, and 12 patient reports, for a total of 77,358 included patients. Most of the patients were in the non-randomized studies. Very few of the published studies on methylphenidate assessed for psychotic symptoms, so this research is based on those studies that did include this data.
Because the non-randomized studies only involve children taking the drug, there is no way to judge whether the drug caused the effect. Nonetheless, these studies can be used to estimate the prevalence of a symptom, and from these studies, the researchers found that approximately 1%-2% of children who began taking methylphenidate then experienced psychotic symptoms as a reported adverse effect of the drug.
The RCTs, on the other hand, can be used to compare children taking the drug to children who were randomly assigned to a placebo. An analysis of these studies found that children on methylphenidate were more than twice as likely (risk ratio 2.07) to develop psychotic symptoms than children on placebo. Although this finding did not reach statistical significance, due to the small sample size in the RCTs (statistically, it could have been due to chance), it supports the idea that the children in the non-randomized studies were more likely to experience psychotic symptoms because of the drug.
The case studies provide information about how psychotic symptoms appear for children taking methylphenidate. Hallucinations (auditory, visual, and tactile) were the most common psychotic symptom. The hallucinations happened between 1 hour and 1 day after the children received methylphenidate. In all 16 cases, stopping the drug also stopped the psychotic symptoms. In four cases, children were then put back on the drug—in half of those cases, the psychotic symptoms immediately came back as well. One patient, at 3-year follow-up, was still taking methylphenidate and had received an additional diagnosis of schizophrenia due to continuing psychotic symptoms.
Although stimulant medications (including methylphenidate and amphetamines) are considered first-line interventions for ADHD in children, researchers have raised numerous concerns about the effectiveness of these drugs and of the long-term dangers of children taking these drugs. In fact, long-term research has found that children who took stimulant medications either have the same results or worse results than children with ADHD who did not take stimulants.
A previous Cochrane review of the effectiveness of methylphenidate, led by some of the researchers from the current study, described the evidence of effectiveness as “very low quality” and stated that most of the studies were at “high risk of bias, imprecision, indirectness, heterogeneity and publication bias.” It appears, from these reports, that stimulants may slightly improve children’s behavior in the classroom, according to their teachers’ reports, but that any such finding should be taken with a grain of salt considering the high risk of bias in the included studies.
Because of the high risk of bias and methodological problems plaguing all the RCTs that studied methylphenidate, the authors of the current study reported that they could not say for certain that psychotic symptoms are an adverse effect of methylphenidate treatment. They suggest that future research needs to better assess for psychotic symptoms and include more rigorous, less-biased study design.
Ramstad, E., Storebø, O. J., Gerner, T., Krogh, H. B., Holmskov, M., Magnusson, F. L. . . . Simonsen, E. (2018). Hallucinations and other psychotic symptoms in response to methylphenidate in children and adolescents with attention-deficit/hyperactivity disorder: A Cochrane systematic review with meta-analysis and trial sequential analysis. Scandinavian Journal of Child and Adolescent Psychiatry and Psychology, 6(1). doi: 10.21307/sjcapp-2018-003 (Link)
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.